Alert archive / Colorado / Areal Flood Advisories in 2012

Areal Flood Advisory 13, NWS Pueblo, CO

July 16, 2012Fremont County, Colorado

NWS Pueblo, CO issued this areal flood advisory at Jul 16, 2012, 3:24 PM MDT for Fremont County, Colorado. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 3:24 PM MDT (21:24 UTC)
Expired
Jul 16, 2012, 5:30 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WGUS85 KPUB 162124
FLSPUB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT MON JUL 16 2012

COC043-162330-
/O.NEW.KPUB.FA.Y.0013.120716T2124Z-120716T2330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT CO-
324 PM MDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED AN

* ARROYO AND SMALL STREAM FLOOD ADVISORY FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...

* UNTIL 530 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE ADVISORY AREA. DOPPLER
  RADAR ESTIMATED ONE INCH OF RAIN HAS FALLEN WITH THIS STORM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO
  OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
  CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING
  INCLUDE...CANON CITY AND ROYAL GORGE.

LAT...LON 3869 10524 3865 10524 3865 10522 3847 10521       3844 
10541 3860 10551 3870 10527 3870 10524

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this areal flood advisory went out at Jul 16, 12:01 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 12:01 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1201 PM MDT MON JUL 16 2012

.AVIATION...TSRA QUICKER TO DEVELOP TODAY THAN PAST COUPLE
DAYS AS LOW AND MID LEVEL MOISTURE HAS INCREASED ACROSS THE AREA.
WILL CONTINUE WITH VCTS FOR KCOS AND KALS BEGINNING BY
20Z...WHILE STORMS FOR KPUB SHOULD NOT DEVELOP UNTIL LATER...IN
THE 21Z-22Z PERIOD. MVFR CONDITIONS WILL BE POSSIBLE IN
A FEW OF THE STRONGER TSRA...ALONG WITH WIND GUSTS IN THE 40-45
KT RANGE. EXPECT GENERAL WIND AT KPUB AND KCOS TO BECOME NORTHWEST
BY LATE AFTERNOON AS THUNDERSTORM OUTFLOWS BECOME MORE ORGANIZED
AT PUSH EAST AWAY FROM THE MOUNTAINS. BY 04Z...THREAT SHOULD BE
PRETTY MUCH DONE FOR THE NIGHT. CONDITIONS TUESDAY LOOK VERY
SIMILAR TO TODAY...WITH CONTINUED CHANCES FOR AFTERNOON TSRA.

&&

.PREV DISCUSSION... /ISSUED 301 AM MDT MON JUL 16 2012/

SHORT TERM...
(TODAY AND TONIGHT)

..HEAVY RAIN CHANCES INCREASING TODAY...

DEW POINTS CURRENTLY IN THE 40S ACROSS MOST OF THE CWA...INCLUDING
THE MT AREAS. WV IMAGERY SHOW THE MONSOONAL PLUME MOVING EWD FROM
AZ INTO WRN NM THIS MORNING. A NOTICEABLE DRY SLOT ON THE W SIDE OF
A WEAK DISTURBANCE OVR TX IS IMPINGING INTO ERN CO...BUT EXPECT THIS
TO BE FILLED IN BY MOISTURE FROM THE S...AND SHOULD NOT DETER THE
INCREASE OF MOISTURE THIS AFTERNOON ACROSS OUR AREA. BY THIS
AFTERNOON...PRECIP H2O OF ABOUT AN INCH WILL OVERSPREAD MOST OF SERN
CO.

LATEST MESOSCALE GUIDANCE SHOWS PRETTY WIDESPREAD OVERAGE OF STORMS
THIS AFTERNOON...STARTING EARLY OVER THE CNTRL MTS AND HIGH
VALLEYS...AND SPREADING EWD TO THE ERN RANGES BY THIS AFTERNOON.
BY 00Z...THESE STORMS SHOULD HIT THE I-25 CORRIDOR...AND BEST
POTENTIAL FOR LOCALLY HEAVY RAIN WILL BE IN THE 00Z-03Z PERIOD.
WILL HAVE TO MONITOR THE WALDO BURN SCAR CLOSELY...WITH HIGH RES
SOLUTIONS ALL SHOWING FAIRLY HEAVY CONVECTION INVOF THE SCAR LATER
THIS AFTERNOON. TEMPS THIS AFTERNOON SHOULD WIND UP A FEW DEG LOWER
THAN YESTERDAY'S HIGHS...WITH SLIGHTLY LOWER H7 TEMPS AND MORE
CLOUD COVG/CONVECTION. STILL COULD SEE SOME UPR 90S TO NR 100 FOR
THE ERN PLAINS.

WILL SEE STORMS DIMINISH AFTER ABOUT 04-06Z TONIGHT...WITH JUST A
FEW LINGERING SHWRS OVR THE MTS. WILL BE ANOTHER MILD NIGHT FOR THE
PLAINS WITH CONVECTIVE CLOUD SHIELD LINGERING INTO THE MORNING.
44

LONG TERM...
(TUESDAY THROUGH SUNDAY)

FORECAST LOOKS ON TRACK AS SUB-TROPICAL MSTR WL STILL BE OVR
SOUTHEAST AND SOUTH CENTRAL CO TUE AND WED. SFC DEW POINTS BOTH
DAYS ARE EXPECTED TO BE IN THE 40S MOST AREAS...WITH SOME LOWER TO
MID 50S OVR THE FAR SERN PLAINS. NOT SEEING ANY SIGNIFICANT
DISTURBANCES IS IN THE FLOW BUT THE DAYTIME HEATING AND
INSTABILITY WL BE ENOUGH TO TRIGGER SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS OVR THE MTS...HIGH VALLEYS AND THE ADJACENT
PLAINS...WITH ISOLD TO SCT PCPN OVR THE SOUTHEAST PLAINS.
PRECIPITABLE WATER VALUES ON TUE AND WED ARE FORECAST TO BE AROUND
0.8 IN OVR THE WRN AREAS...AND 1-1.3 INCHES OVR THE ERN PLAINS. THE
FLOW ALOFT WL NOT BE ALL THAT STRONG AND THUS STORMS WL PROBABLY
BE FAIRLY SLOW MOVING WHICH WL LEAD TO FLASH FLOODING
CONCERNS...ESPECIALLY OVR THE WALDO CANYON BURN SCAR. THE BEST
CHANCES FOR PCPN WL BE IN THE AFTERNOON AND EVENING HOURS...BUT
SOME ISOLD PCPN COULD CONTINUE INTO THE LATE NIGHT AND EARLY
MORNING HOURS. HIGH TEMPS TUE AND WED SHOULD BE AROUND NORMAL.

THE MSTR PLUME IS EXPECTED TO BEGIN SHIFTING WESTWARD ON THU AND
FRI...BACK OVR THE CONTDVD THRU SAT AS THE UPR RIDGE BUILDS BACK
OVR CO. BY SUN WE MAY SEE THE UPR RIDGE AND THE SUB-TROPICAL MSTR
PLUME SHIFTING EASTWARD AGAIN. THIS WL RESULT IN DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS OVR THE MTS AND HIGH VALLEYS...WITH
LITTLE CHANCE FOR PCPN OVR THE SERN PLAINS. HIGH TEMPS WL WARM TO
A LITTLE ABOVE NORMAL.

AVIATION...

MAIN AVN CONCERN WILL BE LOCALLY HVY RA THIS AFTERNOON
AND EVENING FOR THE ENTIRE AREA...INCLUDING KPUB...KCOS...AND KALS.
STORMS COULD DEVELOP FAIRLY EARLY OVR THE SAN LUIS VALLEY AND PIKES
PEAK REGION...POSSIBLY VC KALS AND KCOS BY 19Z...WHILE STORMS FOR
KPUB SHOULD NOT DEVELOP UNTIL LATER...IN THE 21-22Z TIME FRAME. MVFR
TO POTENTIALLY BRIEF IFR CONDITIONS WILL BE POSSIBLE IN
TSRA...ALONG WITH WIND GUSTS IN THE 40-45 KT RANGE. BY 04Z...THREAT
SHOULD BE PRETTY MUCH DONE FOR THE NIGHT. 44.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/23
Hazardous weather outlook, Jul 16, 12:08 PM MDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT MON JUL 16 2012

COZ058>089-093>099-171815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1208 PM MDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE MOUNTAINS...VALLEYS AND INTERSTATE 25 CORRIDOR THIS AFTERNOON
AND EVENING...WHILE STORMS EAST OF INTERSTATE 25 WILL BE MORE
ISOLATED IN COVERAGE. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
LOCALIZED GUSTY WINDS UP TO 50 MPH...SMALL HAIL UP TO ONE HALF
INCH...LIGHTNING AND LOCALLY HEAVY RAINFALL. THE WALDO CANYON BURN
SCAR MAY BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING THIS
AFTERNOON AND EVENING AS STORMS DEVELOP OVER THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE
MOUNTAINS ON TUESDAY AND WEDNESDAY...WITH ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE SOUTHEAST PLAINS. THURSDAY THROUGH
SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS AND HIGH VALLEYS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AND WILL BE A CONCERN OVER THE BURN SCARS...ESPECIALLY
OVER THE WALDO CANYON BURN SCAR. OTHER THUNDERSTORM THREATS WILL
BE LIGHTNING AND GUSTY WINDS. SMALL HAIL WILL ALSO BE POSSIBLE
WITH SOME OF THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF THE AREA.

10/23

In the hours before

Special weather statement, Jul 16, 11:44 AM MDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1144 AM MDT MON JUL 16 2012

COZ081-085-161845-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...COLORADO SPRINGS
1144 AM MDT MON JUL 16 2012

THIS IS A SPECIAL WEATHER STATEMENT FOR THE WALDO CANYON BURN
SCAR.

AT 1139 AM THIS MORNING...RADAR WAS SHOWING RAINFALL DEVELOPING IN
AND AROUND THE WALDO CANYON BURN SCAR. THESE SHOWERS WERE NEWLY
DEVELOPED AND WERE GENERALLY SHOWING LITTLE MOVEMENT. THE
ATMOSPHERE OVER THE BURN AREA TODAY IS MORE MOIST THEN THE LAST
FEW DAYS...AND WE EXPECT A BETTER CHANCE OF LOCALLY HEAVY RAIN
WHICH COULD CAUSE FLASH FLOODING IN AND AROUND THE WALDO BURN
SCAR THIS AFTERNOON. IF THESE STORMS CONTINUE TO INTENSIFY OVER
THE BURN AREA...THEN WARNINGS MAY NEED TO BE ISSUED.

PLEASE BE ALERT TO THE WEATHER TODAY...AND BE PREPARED TO MOVE TO
HIGHER GROUND IN SHORT NOTICE.

HODANISH
Special weather statement, Jul 16, 1:33 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
133 PM MDT MON JUL 16 2012

COZ081-084-085-162000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
133 PM MDT MON JUL 16 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTHWEST OF THE AIR FORCE ACADEMY OVER THE
EASTERN PORTION OF THE WALDO CANYON BURN SCAR...OR 7 MILES NORTHWEST
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5
MPH. THIS IS OVER THE DRY CREEK...DOUGLAS CREEK...AND CAMP CREEK
QUEENS CANYON AREA.

LOCATIONS IMPACTED INCLUDE...
  NORTHWESTERN COLORADO SPRINGS.

BRIEF HEAVY RAIN...WINDS AROUND 50 MPH...AND PEA SIZE HAIL ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 16, 3:18 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
318 PM MDT MON JUL 16 2012

COZ076-077-081-083-162145-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-NORTHWESTERN FREMONT
COUNTY ABOVE 8500FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S
PEAK BETWEEN 7500 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW
8500 FT-
318 PM MDT MON JUL 16 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ROYAL GORGE...OR 36 MILES
SOUTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT
10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROYAL GORGE.
  EXTREME NORTHWESTERN CANON CITY.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:03 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jul 16, 12:54 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 16, 1:20 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 16, 1:41 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr

Nearby

Areal Flood Advisories in Colorado, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.